Idaho, 2013

Wildfire in Idaho, August 19 to 27, 2013

August 19 to 27, 2013 · NWS OTX · 1 event in 1 county or zone

The Triumph Lane wildfire started around 1400 PST on August 19th and grew to 675 acres within two days from strong winds. The fire was located 18 miles east of Lewiston near the community of Culdesac.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Triumph Lane wildfire started around 1400 PST on August 19th and grew to 675 acres within two days from strong winds. The fire was located 18 miles east of Lewiston near the community of Culdesac. The fire burnt through brush, tall grass, and pockets of timber. Twenty structures were threatened but only six were lost in the fire including one trailer home and four outbuildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 19, 1:28 PM PST, 32 minutes earlier.

Area forecast discussion, Aug 19, 1:28 PM PST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
228 PM PDT Mon Aug 19 2013

.SYNOPSIS...
Westerly flow will continue over the Inland Northwest through
Tuesday with dry weather and seasonal temperatures. The weather will
turn more unsettled toward late Thursday into Friday with a renewed
threat of thunderstorms. Southerly flow will continue into next
weekend increasing moisture and continuing the possibility of
thunderstorms. Temperatures will trend above normal through the week
with a dip in temperatures expected on Friday.

&&

.DISCUSSION...
Tonight through Tuesday night: The Inland NW will remain under
zonal flow aloft continuing to promote dry conditions and
seasonal temperatures. The main weather issues will be from this
afternoon into the evening hours will be dealing with a dry cold
front passage and resultant gusty winds. These conditions will
elevate the risk for spreading grass fires and may even result in
localized blowing dust near recently plowed fields. As of
2PM...the cold front was just crossing into Western WA and
pressure gradients between Portland and Kalispell were above 7mb.
The gradient should peak around 9mb this afternoon before
weakening overnight. Wind gusts up to 30 mph will be possible
along the Waterville Plateau and Wenatchee River Valley, otherwise
gusts between 20 and 25 mph will be more common. Much drier air
will spill into the region tonight and tomorrow. Temperatures on
Tuesday will be similar to Monday but the drier dewpoints and
decreasing winds for Tuesday night will set the stage for a cool
night, especially within the valleys of Northern WA and the Idaho
Panhandle where a few upper 30's to low 40's will be possible. /sb

Wednesday through Thursday: A longwave trough of low pressure will dig
across the eastern Pacific, which will transition the flow pattern
from a more westerly/dry flow to a southwesterly more moist flow
pattern. Precipitation in this flow pattern will hold off until
later in the week, but we will see an influx of higher 850 mb
temps across the region from 18-19 Celsius on Tuesday to around
23-25 Celsius by Thursday. This warming trend is expected to peak
on Thursday with high temps pushing into the upper 80s and 90s,
which is roughly 10 degrees above average.

Thursday night through Friday evening: This is when our weather
across the Inland Northwest could get a bit more active. Medium
range model guidance have been consistent in showing the cutoff
low pressure system off the coast of California eject
northeastward over the region during this period. My confidence is
moderate to high that we will at least see an isolated chance for
some nocturnal thunderstorms Thursday night, which could linger
into Friday. Models also have been consistent in showing a fairly
potent vorticity maximum with this wave. This gives me confidence
that the forcing will be there for some elevated convection. What
is more uncertain is the instability. Models continue to show
elevated instability on the weaker side. 12Z model guidance came
in with this instability a bit further west than what we had in
the forecast. A chance of thunderstorms will be possible across
the ID Panhandle and this threat will be possible as far west as
the Upper Columbia Basin up to the Okanogan Highlands. Models are
little bit uncertain with timing, so it is difficult to say at
this point if the risk for convection will have shift east of the
area by Friday afternoon.

The upper level wave does look as if it will have its impact at
lower levels with models spinning up a surface low over eastern WA
that will track into western Montana on Friday. Good cold air
advection behind this surface feature is expected. This will
decrease temps back to seasonal average and could result in some
breezy southwesterly winds across the region. /SVH

Friday Night through Saturday Night: The medium range models are in
good agreement that the upper low currently off the coast of
California will be shearing and moving into northwest
Montana/Alberta by Friday evening. Thunderstorm chances should be
diminishing by Friday evening and that lull in convective activity
should carry into Saturday morning. By Saturday afternoon/evening,
our attention will turn to central Oregon for a potential breeding
ground for thunderstorms. The GFS, ECMWF and Canadian models all
forecast convection (to some degree) over the high terrain of
Oregon on Saturday afternoon/evening. The south/southwest
trajectory of the 700-300mb winds suggests that Oregon storms
will track toward south central and southeast Washington. At this
time, it does not appear that there will be sufficient surface
based instability to sustain deep convection into the Columbia
Basin Saturday afternoon/evening. However, high-based/nocturnal
thunderstorms could be a possibility Saturday night. A 20 percent
chance of overnight showers and thunderstorms has been included in
the forecast for Lewiston, Ritzville, Pullman, Spokane, Sandpoint
and Colville. This is not a particularly high confidence
forecast, but the influx of Precipitable water overnight Saturday
ahead of deepening trough off the Oregon coast suggests at least
the potential of organized late night thunderstorms. /GKoch

Sunday and Monday: The models are indicating a deep trough will be
pressing into the region this period. The trough will bring
southwest to southerly flow into the region and bring moisture
from the Southern Pacific US to the area. The moisture and
instability associated with the trough keeps the potential for
isolated thunderstorms in the Cascades and Northern Mountains of
WA and the ID Panhandle. There is a slight chance of a
thunderstorm in the Columbia Basin but current model indicators
are fairly weak. An increase in surface winds to breezy conditions
is expected as the trough will tighten the pressure gradient in
the region. Sunday temperatures are expected to be warmer than
Monday as cloud cover will hinder warming on Monday. The
temperatures are expected to be slightly above normal. /JDC

&&

.AVIATION...
18Z TAFS: Winds will be gusty today across central and eastern
Washington. For Spokane, Pullman and Lewiston gusts in the 15-20kt
range will be common between 18z and 02z. For Wenatchee, the
combination of gap winds and the evening drainage wind off the
Cascades will likely generate gusts between 20-25kt between 01-04z.
No ceiling or visibility restrictions are anticipated for the next
several days. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        55  82  53  87  59  90 /   0   0   0   0   0   0
Coeur d'Alene  51  81  47  87  55  89 /   0   0   0   0   0  10
Pullman        49  81  44  88  48  90 /   0   0   0   0   0  10
Lewiston       60  89  56  94  61  96 /   0   0   0   0  10  10
Colville       47  85  45  90  51  93 /   0   0   0   0   0   0
Sandpoint      47  79  45  85  46  87 /   0   0   0   0   0   0
Kellogg        55  79  53  86  56  88 /   0   0   0   0   0  10
Moses Lake     53  86  51  91  58  94 /   0   0   0   0   0   0
Wenatchee      58  85  56  90  64  93 /   0   0   0   0   0   0
Omak           48  86  46  91  60  94 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...&&
Hazardous weather outlook, Aug 19, 5:43 AM PST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
643 AM PDT MON AUG 19 2013

IDZ001>004-026-027-WAZ031>038-041>044-201345-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
643 AM PDT MON AUG 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lewiston Area

When
August 19, 2:00 PM PST to August 27, 9:00 AM PST
Where
Lewiston Area forecast zone
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
46.327, -116.750 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472052.